[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1969

Cirrhosis Caused by Methotrexate in the Treatment of Psoriasis

Author Affiliations

Rochester, Minn

From the Mayo Clinic and Mayo Foundation, Section of Dermatology (Dr. Muller), and of Surgical Pathology (Dr. Farrow), Mayo Graduate School of Medicine (University of Minnesota) (Dr. Martalock), Rochester.

Arch Dermatol. 1969;100(5):523-530. doi:10.1001/archderm.1969.01610290007002
Abstract

Two men, 37 and 52 years of age, had postnecrotic cirrhosis after the treatment of psoriasis with methotrexate for five years. Five other patients with serious hepatotoxicity documented by liver biopsies are also discussed. Clinical signs of serious hepatic damage may be the first indication of cirrhosis; liver function tests are not dependable. Clinical improvement usually occurs after the drug is discontinued. Methotrexate should be recognized as a hepatotoxin, even when given in low dosage.

×